OP-00968
Open
Kadison's problem on finitely generated *-algebras of operators with finite spectra
Problem. Let $H$ be a Hilbert space and $A \subseteq \mathcal B(H)$ a finitely generated self-adjoint algebra in which every self-adjoint operator has finite spectrum. Must $A$ be finite-dimensional?
Source: R. V. Kadison, Problems on von Neumann algebras (unpublished list, 1967), as recorded by L. Ge (2003); listed as A.1 in J. Peterson, Open problems in operator algebras (version of 15 May 2026).
Imported from math.uwaterloo.ca/~j37peter/problems.html.
Classification
- Primary
- OA — Operator Algebras
- Secondary
- RA
- Keywords
- *-algebras, finite spectrum, operator algebras, Peterson's operator algebra problems
- Literature checked
- Oct. 26, 2026 by clemens-admin
References
@article{ge2003,
author = {Ge, Liming},
title = {On ``{P}roblems on von {N}eumann algebras by {R}. {K}adison, 1967''},
journal = {Acta Math. Sin. (Engl. Ser.)},
volume = {19},
number = {3},
pages = {619--624},
year = {2003},
doi = {10.1007/s10114-003-0279-x},
}
@misc{peterson-a1,
author = {Peterson, Jesse},
title = {Open problems in operator algebras},
howpublished = {Web page},
year = {2026},
url = {https://www.math.uwaterloo.ca/~j37peter/problems.html},
note = {Problem A.1; version of 15 May 2026},
}
@article{mori2023,
author = {Mori, Michiya},
title = {On regular {$^*$}-algebras of bounded linear operators: a new approach towards a theory of noncommutative {B}oolean algebras},
journal = {Tohoku Math. J.},
volume = {75},
number = {3},
pages = {423--463},
year = {2023},
doi = {10.2748/tmj.20220316},
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00968, "Kadison's problem on finitely generated *-algebras of operators with finite spectra", clopen.solutions.